Mississippi, 2003

Lightning Strike in Mississippi, July 17, 2003

July 17, 2003 · NWS LIX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jul 17, 1:32 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 17, 1:32 PM CST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 PM CDT THU JUL 16 2003

LITTLE CHANGE EXPECTED THROUGH THE NEXT SEVERAL DAYS WITH DAILY
PRECIPITATION CHANCES BEING THE MAIN FORECAST CONCERN. STRONG
UPPER RIDGE CENTERED OVER COLORADO AND EXTENDING FROM THE LOWER
AND MIDDLE MISSISSIPPI VALLEY TO THE DESERT SOUTHWEST WILL REMAIN IN
PLACE ACROSS MUCH OF THE WESTERN HALF OF THE CONUS INTO SATURDAY
BEFORE IT RETROGRADES SLIGHTLY BY THE END OF THE  WEEKEND AS AN
UPPER TROUGH OVER THE NORTHEAST AND GREAT LAKES AMPLIFIES OVER THE
EASTERN CONUS. SEVERAL MID LEVEL SHORT WAVES ARE FORECAST TO ROTATE
AROUND THE PERIPHERY OF THE UPPER RIDGE AND AFFECT THE LOCAL
FORECAST AREA INTO THE WEEKEND. THESE SHORTWAVES WILL BE DIFFICULT
TO TIME AND SOMETIMES RATHER SUBTLE...HOWEVER MAINLY AFTERNOON AND
EVENING CONVECTION IS EXPECTED EACH DAY WITH SOME OF THE SHOWERS AND
THUNDERSTORMS LINGERING INTO THE OVERNIGHT HOURS.

MID RANGE MODELS CONTINUE TO AGREE ON THE AMPLIFICATION OF AN
UNUSUALLY DEEP TROUGH FOR THE SUMMER SEASON OVER THE EASTERN CONUS
NEXT WEEK. AS A MATTER OF FACT THE THE LATEST RUN OF THE EXTENDED
GFS FORECASTS AN EVEN MORE AMPLIFIED TROUGH THAN THE PREVIOUS RUN.
IF THIS HOLDS TRUE...A SURFACE COLD FRONT WILL LIKELY PUSH SOUTH
ACROSS THE FORECAST AREA FROM NEXT WEDNESDAY INTO THURSDAY.

PRELIMINARY NUMBERS...

MCB 74/92/74/92 2425   BTR 75/93/75/92 2425
MSY 77/93/78/92 2425   GPT 75/90/75/90 2425

.NEW...NONE
LA...NONE.
MS...NONE.

11
Hazardous weather outlook, Jul 17, 1:40 PM CST, 1 hour 50 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
240 PM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS THIS AFTERNOON WILL LINGER INTO THE EVENING
BEFORE BECOMING MORE ISOLATED IN NATURE OVERNIGHT. IN ADDITION TO
FREQUENT LIGHTNING... SOME OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS AND SMALL HAIL. ISOLATED SEVERE STORMS
PRODUCING DAMAGING WIND GUSTS TO 60 MPH AND THREE QUARTER INCH
DIAMETER HAIL WILL BE POSSIBLE UNTIL AROUND SUNSET.

HEAT...
AFTERNOON TEMPERATURES WILL RISE INTO THE LOWER 90S THIS AFTERNOON.
THIS COMBINED WITH DEW POINTS APPROACHING THE MID 70S WILL LEAD TO
HEAT INDEX VALUES RANGING FROM 100 TO 105 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EARLY
EVENING. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

11

In the hours before

Local storm report, Jul 17, 1:24 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
224 PM CDT THU JUL 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    MID LAKE PONTCHARTRAIN    LA   MARINE THUNDERSTORM WIND
07/17/03   GMZ530                         MEASURED 58 KNOTS.
                                          REPORTED BY CAUSEWAY
                                          COMMISSION POLICE.

RJR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hancock

When
July 17, 3:30 PM CST
Where
Hancock County, Diamondhead Arpt
Property damage
$125,000
Reported by
NEWSPAPER
Coordinates
30.394, -89.475 (the zone’s center; the record gives no point)

Lightning caused a fire that destroyed a house.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372731.